Acute mental status changes and hyperchloremic metabolic acidosis with long-term topiramate therapy.

Abstract

Mental status changes and metabolic acidosis may occur with topiramate therapy. These adverse events were reported during dosage titration and with high dosages of the drug. A 20-year-old man receiving topiramate, valproic acid, and phenytoin experienced acute-onset mental status changes with hyperchloremic metabolic acidosis. He had been receiving a modest dose of topiramate for 9 months. He was weaned off topiramate over 5 days, and his mental status returned to baseline within 48 hours of discontinuing the agent. This case illustrates the need for close evaluation of patients who experience acute-onset mental status changes during topiramate therapy.

Cite this paper

@article{Stowe2000AcuteMS, title={Acute mental status changes and hyperchloremic metabolic acidosis with long-term topiramate therapy.}, author={Cindv D Stowe and Timothy Bollinger and Laura James and Tammy M Haley and May L. Griebel and Henry C. Farrar}, journal={Pharmacotherapy}, year={2000}, volume={20 1}, pages={105-9} }